Skip Ribbon Commands
Skip to main content
Aviation Accident

Quick Launch

NTSB Identification: WPR15LA193
14 CFR Part 137: Agricultural
Accident occurred Saturday, June 20, 2015 in Salinas, CA
Probable Cause Approval Date: 03/14/2018
Aircraft: BELL 47G 5, registration: N4427F
Injuries: 1 Fatal.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

The non-instrument-rated pilot was conducting aerial application flights in the helicopter and had completed several work orders at various locations before the accident flight. Two coworkers refilled the fertilizer tank on the helicopter and saw it depart from the loading area. About the time that the helicopter was expected to return, a thick fog came in, and the visibility dropped to about 15 to 20 ft. When the helicopter did not return, one of the coworkers searched for the helicopter and found the accident site. Examination of the wreckage did not reveal evidence of any pre-impact mechanical failures. It is likely that the pilot lost visual contact with the ground due to the fog and subsequently experienced spatial disorientation and lost control of the helicopter. This pilot had a similar accident in the helicopter about 5 years earlier, which suggests that he had a habit of taking risks with the weather.

Toxicology testing of the pilot was positive for hydrocodone, dihydrocodeine, acetaminophen, and hydromorphone. The hydrocodone level in the pilot's peripheral blood was 0.718 ug/ml, which was more than 10 times the usual upper therapeutic limit of 0.05 ug/ml. Hydrocodone and its metabolites do not undergo significant postmortem redistribution. Therefore, the measured levels of hydrocodone most likely represent the pilot's antemortem levels. If the pilot had been a novice user, this level would likely have been toxic and caused severe symptoms. However, with regular opioid use, brain physiology changes, leading to tolerance for both the desired analgesic effects and the sedative effects. As a result, incremental dosing increases are required to achieve the same effects, and long-term, chronic users may need the drug to feel and act "normally." The levels present in the pilot indicate that he was chronically taking high doses of hydrocodone. It is likely that the pilot was impaired by opioids at the time of the accident.

In the high workload situation of piloting a helicopter in low altitude flight, even a small degree of impairment from the pilot's use of a high-dose of opioid would have contributed to the likelihood of an accident.


The National Transportation Safety Board determines the probable cause(s) of this accident as follows:
  • The non-instrument-rated pilot's visual flight rules flight into instrument meteorological conditions, which resulted in his spatial disorientation and loss of helicopter control. Contributing to the accident was the pilot's impairment by high-dose opioid use.